What should be done if hepatic liver function tests are increased with clozapine treatment?

Increases in liver function tests are common when starting clozapine, and usually asymptomatic and transient. The cause is unknown. Increases have been reported in between a third and half of patients. Increases usually occur during the first two months of treatment. It is not clear whether they dose dependent. In addition to clozapine, there are numerous other possible causes for elevated liver enzymes, including other medications (e.g. anticonvulsants), viral hepatitis, alcohol, or obesity. Patients who have an increase in liver enzymes should be checked for gastrointestinal complaints; signs of a hypersensitivity or drug reaction, such as fever, rash or muscle aches; viral hepatitis; alcoholic liver disease; and nonalcoholic fatty liver disease. Most instances of medication induced hepatocellular disease are reversible and heal without chronic problems once the offending agent is stopped. The time course and severity of liver disease guides diagnostic evaluation, monitoring and treatment. In asymptomatic, mild illness, the severity and time course of disease can be determined by maintaining or reducing dosage, and checking serial liver function tests. Increases in aminotransferase levels (ALT or AST) above 3 times the limit of normal may require a pause in clozapine treatment. If clozapine is discontinued, enzymes improve, and there is no systemic illness, patients can often be successfully rechallenged with clozapine. This should consist of slow titration and careful monitoring. Persistent, serious liver disease should lead to a consultation with a specialist, such as a gastroenterologist.

  • Was this Helpful ?
  • YesNo

Join our #MissionForBetter now

Sign up for our newsletter. We’ll let you know about new resources, education, and more.

Saved Posts

X